×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Theophylline Overdose

Last updated Feb. 26, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Theophylline Overdose is the accidental or intentional intake of theophylline, in dosage higher than the prescribed values.


What is Theophylline Overdose?

  • Theophylline or aminophylline is a medication that is used in the treatment of wheezing and respiratory difficulties, in individuals with asthma or chronic obstructive pulmonary disorder (COPD)
  • Theophylline Overdose is the accidental or intentional intake of theophylline, in dosage higher than the prescribed values
  • The number of toxicity cases due to theophylline is on the decrease, because alternative drugs are available. Theophylline is still prescribed for individuals with refractory pulmonary disease (those who do not get better with the use of first line medications)
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Theophylline Overdose may be also referred to variously as the following:

  • Aminophylline Overdose
  • Xanthine Overdose

What are the Causes of Theophylline Overdose?

  • Theophylline Overdose is caused by the intake of theophylline (or aminophylline) drug, in dosage that is higher than the prescribed dose.
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Theophylline Overdose?

The signs and symptoms of Theophylline Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, and respiratory system may be affected.

The signs and symptoms of Theophylline Overdose may include:

  • Nausea and vomiting; blood in vomit (in some cases)
  • Diarrhea
  • Increased appetite and thirst
  • Abdominal pain
  • Headache
  • Fatigue
  • Confusion, dizziness, irritability
  • Sleep issues
  • Tremors
  • Convulsion; loss of consciousness
  • Shock
  • Muscle-twitching
  • Irregular heart-beat and heart-rate; palpitations
  • Change in blood pressure
  • Difficulty breathing

How is First Aid administered for Theophylline Overdose?

First Aid tips for Theophylline Overdose:

  • Call 911 (or your local emergency number), if one shows symptoms of, or is suspected of Theophylline Overdose
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Determine the amount and type of medication taken, time of consumption, and general health status of the patient
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Administer activated charcoal to avoid drug absorption in body
  • Hemodialysis may be performed, to remove drug from the bloodstream
  • Medically manage symptoms, such as respiratory distress, nausea, seizures, and irregular heart-rate
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Theophylline Overdose?

First aid for Theophylline Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Theophylline Overdose?

  • The prognosis of Theophylline Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover early from the symptoms, with appropriate medication and support, the outcome can be good. In some cases, certain symptoms are observed to arise many hours after the overdose incident (10-12 hours)
  • In case of severe symptoms, due to overdose, the outcome may be worse. Severe cases of Theophylline Overdose are known to be fatal. In children, even a slight overdose can be lethal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Theophylline Overdose be Prevented?

Theophylline Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with theophylline
  • Talking to your healthcare provider, if recommended dose of theophylline does not provide pain relief or reduce swelling
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with theophylline
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps

It would be helpful if the following information is readily available:

  • The type, dosage and time of administration of medication
  • Age and weight of the individual
  • And, overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 6, 2017
Last updated: Feb. 26, 2018